Isoniazid Neuropathy and Vitamin B6: USMLE Question (Answer)

This is the answer and explanation for a USMLE practice question from the Dr. Ray Makar Facebook page. Try it first, then check your answer below.

The Question

A 45-year-old man started treatment for active pulmonary tuberculosis 2 months ago. He now has numbness and tingling in both feet. Which drug is most likely responsible, and what could have prevented this?

A. Ethambutol; vitamin A
B. Pyrazinamide; folic acid
C. Isoniazid; pyridoxine (vitamin B6)
D. Rifampin; vitamin B12

Correct Answer: C. Isoniazid; pyridoxine (vitamin B6)

Isoniazid depletes pyridoxine (vitamin B6), which causes peripheral neuropathy and can also cause sideroblastic anemia. Give B6 with isoniazid, especially to slow acetylators and to patients with alcohol use, diabetes, HIV, pregnancy or poor nutrition.

Why the Other Answers Are Wrong

  • Ethambutol: Causes optic neuritis (decreased acuity and red-green color blindness).
  • Pyrazinamide: Causes hyperuricemia (gout) and hepatotoxicity.
  • Rifampin: Turns body fluids orange-red and strongly induces cytochrome P450, so it interacts with many drugs.

High-Yield Pearl

Isoniazid is also hepatotoxic and can cause drug-induced lupus. Slow acetylators have higher drug levels and more side effects.

Want more questions like this? Get Pharmacology MCQs for Medical and Pharmacy Students on Amazon.

More free practice: all practice questions

Leave a Comment